Ohio, 2020

Hail and Damaging Winds in Ohio, July 10, 2020

July 10, 2020 · NWS ILN · 13 events in 7 counties and zones

Scattered thunderstorms developed across the area as an upper level disturbance moved through the Great Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across the area as an upper level disturbance moved through the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 10, 10:29 AM EST, 45 minutes earlier.

Area forecast discussion, Jul 10, 10:29 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1129 AM EDT Fri Jul 10 2020

.SYNOPSIS...
Showers and thunderstorms will occur ahead of a weak cold front
today. Another front will move across the region on Sunday. This
will result in temperatures falling a bit below normal for the
weekend into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms have developed ahead of a cold front
that will move through the region today. Expect coverage of
thunderstorm activity to increase for the afternoon hours. With
DCAPE values of over 800 there will be the potential for
isolated damaging wind gusts as these storms move through. Will
add this mention to the HWO. Storms today will be much more
progressive than the past several days, however brief heavy
downpours will be possible.

The highest temperatures today will be across eastern portions
of the forecast area where it will take longer for the front to
reach. A few heat index values in the middle to upper 90s will
be possible across eastern portions of the forecast area as
well.

Winds will gust at times today, especially after the passage of
the frontal boundary. Outside of thunderstorm activity these
wind gusts will generally be in the 20 to 30 mph range.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Showers and a few thunderstorms may linger into the evening,
particularly in central Ohio as the short wave strengthens and
closes off as it continues its trek into eastern Ohio and
western Pennsylvania. Besides precipitation chances, response at
the surface will be for a relatively tight pressure gradient
keeping winds up overnight, which will linger into Saturday with
some gusty winds. Clouds will gradually clear overnight as low
level flow become anticyclonic. Weak warm air advection will
commence on Saturday afternoon and cannot rule out a few showers
developing from this forcing, although probability looks low at
this time. Lows will drop into the mid to upper 60s tonight with
highs close to normal on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A very brief period of zonal flow will occur Saturday night until a
secondary lobe of shortwave energy rotates through the Ohio Valley
in the mean longwave trough. The axis of this wave will cross late
Sunday, with showers and thunderstorms expected to be the rule of
the day Sunday, quickly ending in the evening. This will hamper
daytime highs which should only get into the low to mid 80s after
morning lows in the mid 60s.

Overnight should remain dry and see lows drop to the lower 60s
across the region. Monday will have cloudy skies and another lobe of
shortwave energy crossing through lower MI and LERI, possibly
resulting in some showers or thunderstorms with a slightly higher
chance residing in central OH. Once again, highs will only top out
80-85 degrees. Another dry night with cool nw flow should have lows
by Tuesday morning in the 60-65 range. This dry period will last
through daybreak Wednesday, then a slight chance of rain will be
necessary in the forecast as zonal wly flow pushes s/w energy east
as a surface low is progged to be somewhere in the vicinity of nw
OH Wed night.

While models are not that far off on the sensible weather and
overall pattern, the European is a solid 6-12 deg warmer than the
GFS starting Mon night and lasting through Wed night. Euro may
verify better but the trend and national blend of models are cutting
this difference neatly in half. Given a weakly building ridge until
flow becomes zonal Wed night, this seems to be the more reasonable
forecast.

Lowered the temps a bit beyond this period as a hedge towards having
cloud cover streaming in from the west.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Mist at KLUK and KILN will dissipate early in the TAF period.
Scattered to broken cumulus will spread over the area as a cold
front approaches. Showers and thunderstorms will develop ahead
of this front and sweep across the terminals between 16Z and
21Z. Additional showers and possibly some thunderstorms will
occur behind the front potentially affecting KDAY to KCMH/KLCK
through 00Z. Expect ceilings in central Ohio to drop to MVFR
after 00Z, although at this point it looks like this will only
occur for a few hours before returning to VFR. South winds will
increase ahead of the front. After the front passes, winds will
veer to the west southwest and strengthen a bit further. In
addition, there will be some wind gusts at or above 20 kt. Gusts
will diminish after 00Z although sustained winds will remain
around 10 kt.

OUTLOOK...Thunderstorms are possible Sunday and Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Novak
SHORT TERM...
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Jul 10, 10:59 AM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1159 AM EDT Fri Jul 10 2020

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>045-
051>054-060>063-070>072-077>080-111600-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-
Brown-Highland-
1159 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Isolated damaging wind gusts will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to submit significant weather conditions, while
following all local, state and CDC guidelines.

KYZ100-OHZ046-055-056-064-065-073-074-081-082-088-111600-
Lewis-Delaware-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-
Adams-Pike-Scioto-
1159 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...This afternoon and tonight.

Isolated damaging wind gusts will be possible this afternoon.

The combination of temperatures in the upper 80s and lower 90s along
with high relative humidity will lead to the heat index rising to
between 95 and 100 today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to submit significant weather conditions, while
following all local, state and CDC guidelines.

In the hours before

Local storm report, Jul 10, 9:48 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1048 AM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     CALIFORNIA              38.92N 84.26W
07/09/2020                   CAMPBELL           KY   PUBLIC

            REPORT VIA SOCIAL MEDIA. TREES DOWN AND LAWN
            FURNITURE THROWN. TIME ESTIMATED VIA RADAR.

&&

SEB
Local storm report, Jul 10, 10:01 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1101 AM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 NW WILLIAMSTOWN       38.65N 84.57W
07/09/2020                   GRANT              KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG BARNES PIKE IN DRY
            RIDGE. TIME ESTIMATED FROM RADAR.

&&

JDR
Local storm report, Jul 10, 10:04 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     1 ESE DRY RIDGE         38.68N 84.58W
07/09/2020                   GRANT              KY   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG STEWART LANE, KINGS
            DRIVE AND ELM STREET OUTSIDE OF DRY RIDGE.
            TIME ESTIMATED FROM RADAR.

&&

JDR
Special weather statement, Jul 10, 10:34 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1134 AM EDT Fri Jul 10 2020

OHZ063-072-080-101600-
Highland OH-Fayette OH-Clinton OH-
1134 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE...EAST CENTRAL
CLINTON AND NORTH CENTRAL HIGHLAND COUNTIES UNTIL NOON EDT...

At 1134 AM EDT, radar indicated a strong thunderstorm near Leesburg,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
Washington Court House, Sabina, Leesburg, Staunton, Good Hope,
Highland, Lees Creek, Rock Mills, New Martinsburg and Jasper Mills.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3943 8333 3933 8362 3941 8373 3961 8348
      3947 8330
TIME...MOT...LOC 1534Z 228DEG 28KT 3940 8359

Hickman
Special weather statement, Jul 10, 10:39 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1139 AM EDT Fri Jul 10 2020

OHZ054-055-101615-
Madison OH-Franklin OH-
1139 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND EAST CENTRAL
MADISON COUNTIES UNTIL 1215 PM EDT...

At 1139 AM EDT, radar indicated a strong thunderstorm near Lake
Darby, moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Columbus, Dublin, Grove City, Upper Arlington, Hilliard, Worthington,
Bexley, Jefferson, West Jefferson, Ohio State University, Lake Darby,
Grandview Heights, Urbancrest, Valleyview, Marble Cliff, Riverlea,
Clintonville, Georgesville, Darbydale and Lincoln Village.

This includes the following Interstates...
 I-70 in Ohio between mile markers 83 and 107.
 I-71 in Ohio between mile markers 99 and 115.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3982 8319 3997 8332 4014 8307 3992 8287
TIME...MOT...LOC 1539Z 235DEG 15KT 3991 8321

Novak
Local storm report, Jul 10, 11:14 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1214 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     TSTM WND GST     KOSU OSU AIRPORT        40.08N 83.07W
07/10/2020  M55 MPH          FRANKLIN           OH   ASOS

&&

HICKMAN

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
July 10, 11:14 AM EST to 11:16 AM EST
Where
Delaware County, 3.89 mi SSE of Africa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.130, -82.915

A tree was downed onto Juniper Avenue.

Thunderstorm Wind, Auglaize

When
July 10, 11:30 AM EST to 11:32 AM EST
Where
Auglaize County, 0.52 mi E of Wapakoneta
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
40.570, -84.190

A few large branches were downed.

Thunderstorm Wind, Franklin

When
July 10, 11:36 AM EST to 11:40 AM EST
Where
Franklin County, Bexley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.970, -82.920

Numerous large tree limbs were downed in the Bexley and Whitehall areas.

Thunderstorm Wind, Butler

When
July 10, 11:48 AM EST to 11:50 AM EST
Where
Butler County, 0.87 mi SE of Woodsdale
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.410, -84.470

A large limb fell onto a house, damaging the front porch.

Thunderstorm Wind, Hardin

When
July 10, 12:30 PM EST to 12:32 PM EST
Where
Hardin County, 0.79 mi WNW of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.803, -83.515

A few trees and power lines were downed near the intersection of North Martin Street and Smith Street.

Thunderstorm Wind, Licking

When
July 10, 1:17 PM EST to 1:19 PM EST
Where
Licking County, 1.48 mi NNW of Clay Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.090, -82.280

A tree and several large limbs were downed.

Thunderstorm Wind, Union

When
July 10, 1:28 PM EST to 1:30 PM EST
Where
Union County, Richwood
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
40.430, -83.300

A tree and some power lines were downed.

Hail, Licking

When
July 10, 2:00 PM EST to 2:02 PM EST
Where
Licking County, 1.26 mi WSW of Alexandria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.070, -82.640

Thunderstorm Wind, Franklin

When
July 10, 2:15 PM EST to 2:17 PM EST
Where
Franklin County, 2.17 mi SSE of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.003, -82.980

Several power poles and wires were downed onto 19th Avenue.

Thunderstorm Wind, Delaware

When
July 10, 2:26 PM EST to 2:30 PM EST
Where
Delaware County, 0.99 mi NNW of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.242, -82.860

Numerous trees and power lines were downed in the Sunbury area.

Thunderstorm Wind, Delaware

When
July 10, 2:40 PM EST to 2:42 PM EST
Where
Delaware County, 1.63 mi SE of Harlem
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.133, -82.809

A few trees were downed, blocking State Route 605 at Fancher Road.

Thunderstorm Wind, Licking

When
July 10, 3:02 PM EST to 3:04 PM EST
Where
Licking County, 1.35 mi SSE of Snook Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.952, -82.772

Some wires were downed onto Palmer Road and Taylor Road.

Thunderstorm Wind, Licking

When
July 10, 3:45 PM EST to 3:47 PM EST
Where
Licking County, 2.29 mi NNE of Hickman
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.180, -82.282

Some wires were downed onto Painter Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895810, 895815, 895811, 895817, 895812, 895821, 895824, 895839, 895825, 895827, 895832, 895828, 895837.